7/9/17 Mirtazapine cold turkey 1 week = insomnia heart pounding

Blog entry posted by sb4, Sep 7, 2017.

A week off of mirtazapine, 7.5mg, was going fine then BOOM massive insomnia and heart palps that came on exactly 1 week after stopping, and at the time I usually take the mirt. Not only that but I remember ages ago when I was still adjusting doses it would take exactly a week I think for the new dose to settle/kick in.

Maybe I should add back 3.75mg tonight or tough it out hoping I can get through with valerian/niacin. Will be able to substitute other anti histamines and see if they work.

Is the heart pounding coming back due to lower adrenalin, the main reason I stuck with it in the first place is for helping POTS and sleep. Is this all withdrawal or just a return to the state I was before this med?
MeSci and Luther Blissett like this.
  1. bombsh3ll
    Update: LDN didn't work out for me and given I got no sleep at all last night I've decided to go back on my 7.5mg Mirtazapine dose. I had come off it in order to trial LDN (no known interactions but just wanted to keep things clean & not be on too many meds at night) and also because my cholesterol has gone up to 6.7 on it. I am now thinking about sticking with the mirtazapine which does help me sleep, and taking a statin if I am going to be on this indefinitely.
    sb4 likes this.
  2. sb4
    @luther bissett Thanks, yeah I have read about the 10% taper but figured I was already on a low dose so I would be fine, whoops

    @bombsh3ll Thanks, yeah it had its side effects and I thought I might be able to control POTS with thaimine etc, I was wrong.
    MeSci likes this.
  3. Luther Blissett
    Sounds like it is withdrawal, I've seen anxiety and panic attacks mentioned a lot, even from low doses.

    A simple taper is recommended at 1mg a week or 10%, so the drug in liquid form if possible is easier to do this. The taper can be adjusted depending on how you react.

    Here's a long article by a psychopharmacoligist that I hope is some use to you in regard to withdrawal symptoms, and different ways to stop.

    https://rxisk.org/guide-stopping-antidepressants/#Prominent_withdrawal_symptoms

    Hope it's not too bad, best wishes.
    MeSci and sb4 like this.
  4. bombsh3ll
    It's hard to pinpoint what is due to withdrawal. I too stopped mirtazapine 2 days ago having been on 7.5mg and have not felt any different as yet. I guess next steps depend on what you were taking it for, what it helped with and why you came off it.

    If I found something that helped with POTS I wouldn't come off it for anything, but I can't say it has helped me in that respect. For me it helped with sleep and nausea. I am starting LDN tonight and also take melatonin to help sleep.

    Mirtazapine raises noradrenaline, and I feel I have an excess of this already, but a low dose of 7.5mg is probably only enough to act at histamine receptors.
    MeSci and sb4 like this.